Alert archive / Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 170, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 1, 2009, 5:17 PM EDT for Amherst County, Bedford County, Virginia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2009, 5:17 PM EDT (21:17 UTC)
- Expired
- Jul 1, 2009, 6:15 PM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Amherst County, VA, Bedford County, VA
The radar
The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 355 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1082 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:32 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 1, 3:32 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 332 PM EDT WED JUL 1 2009 .SYNOPSIS... A SERIES OF DISTURBANCES WILL SPIRAL THROUGH THE AREA THROUGH THURSDAY IN ASSOCIATION WITH A SLOW MOVING AREA OF LOW PRESSURE ACROSS THE GREAT LAKES REGION. THIS SITUATION WILL KEEP ISOLATED TO SCATTERED SHOWERS AND STORMS IN THE FORECAST. BY THE HOLIDAY WEEKEND...THE CHANCE OF ISOLATED AND SCATTERED SHOWERS AND STORMS WILL CONTINUE...BUT TEMPERATURES WILL BE TRENDING WARMER. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... SHORTWAVES ROTATING AROUND THE UPPER QUASI-STATIONARY CLOSED LOW OVER THE GREAT LAKES WILL TRIGGER SCT SHOWERS/THUNDERSTORMS. AT 17Z...KFCX 88D SHOWED SCT SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN OF SERN WV AND SW VIRGINIA MOVING EAST. THIS CONVECTION WAS ASSOCIATED WITH A SHORTWAVE OVER WV AT 17Z WHICH WILL MOVE EASTWARD AROUND THE UPPER LOW. AT THE SURFACE...A COLD FRONT WAS MOVING EWD FROM WV/ERN KY AND WILL MOVE INTO VA THIS AFTERNOON. THE COMBINATION OF INSTABILITY AND VERTICAL SHEAR APPEARS SUPPORTIVE OF A FEW STORMS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON INTO THIS EVENING...GIVEN STEEP LAPSE RATES IN THE LOWER 3 KM...LOWER FREEZING LEVELS AND MODERATELY STRONG WLY WINDS ABOVE THE BOUNDARY LAYER. AS THE SHORTWAVE AND FRONTAL BOUNDARY MOVES EAST TONIGHT...TAPPER OFF POPS GOING INTO THE OVERNIGHT. PLAYED LOW TEMPERATURES CLOSE TO MET GUID. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... HIGH AMPLITUDE PATTERN CONTINUES THURSDAY AND THURSDAY NIGHT WITH THE UPPER LOW LINGERING OVER THE GREAT LAKES. ISOLATED-SCT SHOWER/TSRA ACTIVITY WILL CONTINUE ESPECIALLY OVER THE NWRN CWA AS PIECES OF ENERGY ROTATE AROUND UPPER LOW. FOR POPS WENT WITH A BLEND OF CONTINUITY...ECMWF AND GFS. FELT THAT THE NAM WAS TOO ROBUST WITH LIFT AND QPF EAST OF THE BLUE RIDGE ON THURSDAY AND THURSDAY NIGHT. LEANED TOWARDS WARMER GUID CONTINUITY AND NAM FOR TEMPERATURES. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... EASTERN TROUGH RELAXES A BIT AS UPPER HIGH MOVES TO THE GULF COAST THIS WEEKEND. WAA THROUGH MUCH OF THE COLUMN FRIDAY SHOULD BRING AN END TO THE DIURNAL SHWS/STORMS GENERATED UNDER STRONG JULY SUNSHINE AND CHILLY MIDLEVELS. WITH HIGH CLDS HOLDING OFF FRIDAY NIGHT...COOL DEWPOINTS AND WEAK HIGH PRESSURE OVERHEAD...THE MORNING OF THE 4TH SHOULD BE COOL AND COMFORTABLE. LESS AMPLITUDE IN THE UPPER FLOW WILL SEND A WEAK AREA OF LOW PRESSURE THROUGH THE MIDWEST AND INTO THE TN VALLEY THIS WEEKEND. A FEW MCS WILL BE GENERATED ALONG THIS PATH...AND THIS WEEKENDS WEATHER WILL LARGELY BE DEPENDENT UPON HOW MUCH OF A SOUTHERLY TURN THESE SYSTEMS MAKE AS THEY NEAR SE WEST VA/SW VA/NW NC. WITH WNW WINDS PERSISTING THROUGH SATURDAY...MAY BE DIFFICULT TO GET ANYTHING OVER THE APPLN MTNS. BETTER THICKNESS DIVERGENCE ARRIVES ALONG WITH MORE OF A SOUTHERLY COMPONENT LATE SAT NIGHT AND SUNDAY...SO THIS MAY BE THE BEST DAY FOR SOMETHING TO ARRIVE. STILL THOUGH...BEST CHC SEEMS TO BE ALONG AND SOUTH OF A BLF/MKJ/MWK LINE. BIGGEST DIFFERENCE IN THE LONG RANGE SUITE EARLY NEXT WEEK IS THE STRONG VORTEX OFF THE OP GFS SOUTH OF JAMES BAY. THE RESULTING FASTER...DEEPER H5 FLOW FROM THAT MODEL MAY BE RESPONSIBLE FOR THE PRECIP WHICH HANGS ALONG THE VA/NC BORDER ON MONDAY. THE ECMWF DOES NOT HAVE THIS FEATURE AND SEEMS TO BE MORE STABLE IN REGARDS TO NEXT WEEKS SOLUTION...SO KEPT A MORE OPTIMISTIC FORECAST ON MONDAY FOR THE TIME BEING. IN FACT...THROUGH WEDNESDAY OF NEXT WEEK LOOKS DRY WITH TEMPERATURES REMAINING AT OR BELOW NORMAL. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... CLOSED LOW OVER GREAT LAKES WILL SLOWLY MOVE EAST DURING THE PERIOD. SHORTWAVES ROTATING ACROSS THE LOW WILL RESULT IN SCT CONVECTION. KFCX 88D SHOWED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE WESTERN MOUNTAINS AT 16Z. VFR CONDITIONS WILL PREVAIL WITH MVFR/IFR POSSIBLE WITH CONVECTION/CLOUDS THIS AFTERNOON AND THIS EVENING. ISOLATED THUNDERSTORMS EAST OF THE BLUE RIDGE MOUNTAINS MAY BE STRONG TO SEVERE THIS AFTERNOON. THE MAIN THREAT WILL BE DAMAGING WINDS AND HAIL. THIS EVENING SOME MVFR VSBYS FOR LIGHT FOG WILL BE POSSIBLE IN AREAS THAT RECEIVE RAIN THIS AFTERNOON. AS THURSDAY MORNING APPROACHES...SOME OF THESE MVFR LOCATIONS IN THE MOUNTAIN VALLEYS MAY REACH IFR VSBYS FOR FOG. UPPER TROF LIFTS OUT LATER IN THE WEEK WITH DRIER AIR PROVIDING VFR CONDITIONS FOR FRIDAY AND SATURDAY. TSRA COMPLEXES DEVELOPING TO THE WEST MAY BRING A RETURN TO AT LEAST SCTD STORMS AND POSSIBLE BRIEF MVFR ON SUNDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS/KK NEAR TERM...KK SHORT TERM...KK/WP LONG TERM...KM AVIATION...DS/KK
Hazardous weather outlook, Jul 1, 10:03 AM EDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1003 AM EDT WED JUL 1 2009 NCZ001-002-018-VAZ007-009>013-015-016-018>020-WVZ042>045-021415- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- GRAYSON-CARROLL-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 1003 AM EDT WED JUL 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-021415- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN- 1003 AM EDT WED JUL 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE FIRE DANGER WILL BE ENHANCED THIS AFTERNOON...AS HUMIDITIES DROP TO AROUND 30 PERCENT. SOUTHWEST TO WEST WINDS WILL GUST UP TO 25 MPH AS WELL. IN ADDITION...ANY ISOLATED THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ014-017-022>024-032>035-043>047-058-059-021415- MONTGOMERY-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1003 AM EDT WED JUL 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON WITH THE MAIN THREAT FOR DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 1, 3:25 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT WED JUL 1 2009
VAZ019-020-023-012030-
ALLEGHANY VA-BATH VA-BOTETOURT VA-
325 PM EDT WED JUL 1 2009
...A STRONG THUNDERSTORM WILL AFFECT BATH...BOTETOURT AND ALLEGHANY
COUNTIES TO INCLUDED THE CITY OF COVINGTON THIS AFTERNOON...
AT 322 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
PAINT BANK...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR ALLEGHANY...AND POTTS CREEK AROUND 330 PM...
JORDAN MINES AROUND 340 PM...CALLAGHAN AROUND 345 PM...COVINGTON CITY
AROUND 355 PM...HOLLINS...HOLLINS...AND NATURAL WELL AROUND 400 PM...
GLEN WILTON AND AND CARLOOVER AROUND 405 PM.
LAT...LON 3807 7980 3777 7967 3761 8020 3764 8025
3764 8029 3765 8031 3767 8029 3768 8030
3773 8025 3776 8025 3778 8022 3779 8022
EXPERIMENTAL
RCSSpecial weather statement, Jul 1, 3:50 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT WED JUL 1 2009
VAZ011-WVZ042-012045-
GILES VA-MERCER WV-
350 PM EDT WED JUL 1 2009
...A STRONG THUNDERSTORM WILL AFFECT GILES AND MERCER COUNTIES...
AT 348 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF BLUEFIELD...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SANDLICK...MONTCALM...MERCER COUNTY
AIRPORT...AND MATOAKA AROUND 355 PM...CERES...AND KEGLEY AROUND 405
PM...PRINCETON...AND KEGLEY AROUND 410 PM...ATHENS AROUND 420 PM AND
OAKVALE AROUND 425 PM.
LAT...LON 3741 8132 3748 8091 3742 8085 3742 8080
3739 8080 3739 8078 3730 8075 3729 8099
3731 8099 3728 8102 3727 8127 3734 8136
EXPERIMENTAL
RCSSpecial weather statement, Jul 1, 4:17 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT WED JUL 1 2009
VAZ020-WVZ045-012115-
BATH VA-GREENBRIER WV-
417 PM EDT WED JUL 1 2009
...A STRONG THUNDERSTORM WILL AFFECT BATH AND GREENBRIER COUNTIES...
AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
NEOLA...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR LAKE MOOMAW AROUND 445 PM...MOUNTAIN GROVE
AROUND 450 PM...WARM SPRINGS AROUND 455 PM...BURNSVILLE AROUND 510 PM
AND YOST AROUND 515 PM.
LAT...LON 3822 7971 3819 7952 3815 7943 3811 7948
3809 7948 3805 7953 3803 7952 3792 8026
3804 8034 3807 8028 3804 8016 3807 8011
3807 7996 3810 7993 3818 7992 3827 7980
EXPERIMENTAL
RCSSpecial weather statement, Jul 1, 4:57 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT WED JUL 1 2009
VAZ024-035-012200-
AMHERST VA-ROCKBRIDGE VA-
457 PM EDT WED JUL 1 2009
...STRONG THUNDERSTORMS WILL AFFECT AMHERST AND ROCKBRIDGE
COUNTIES...
AT 456 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
EAST OF ROCKBRIDGE BATHS TO 5 MILES EAST OF BUENA VISTA CITY TO 3
MILES NORTHWEST OF BIG ISLAND...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR VESUVIUS AROUND 505 PM...PLEASANT VIEW
AROUND 510 PM...LOWESVILLE AROUND 525 PM...FALCONERVILLE AROUND 530
PM...FALCONERVILLE AROUND 535 PM AND AMHERST AROUND 540 PM.
LAT...LON 3793 7919 3786 7913 3780 7916 3780 7913
3779 7908 3772 7906 3771 7904 3753 7892
3752 7934 3753 7935 3759 7939 3795 7924
EXPERIMENTAL
RCSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 3:25 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 65 min |
| Jul 1, 4:17 PM EDT | Special Weather Statement | RNK | Bath | 58 min |
| Jul 1, 4:57 PM EDT | Special Weather Statement | RNK | Amherst | 63 min |
| Jul 1, 6:18 PM EDT | Special Weather Statement | RNK | Buckingham | 57 min |
| Jul 1, 7:20 PM EDT | Special Weather Statement | RNK | Appomattox, City of Lynchburg | 55 min |
| Jul 1, 3:50 PM EDT | Special Weather Statement | RNK | Mercer | 55 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.